Illinois, 2014

Flash Flood in Illinois, May 29, 2014

May 29, 2014 · NWS ILX · 1 event in 1 county or zone

A nearly stationary front draped across central Illinois provided the focus for afternoon showers and thunderstorms. The strongest storms produced heavy rainfall and localized flash flooding in eastern DeWitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary front draped across central Illinois provided the focus for afternoon showers and thunderstorms. The strongest storms produced heavy rainfall and localized flash flooding in eastern DeWitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 29, 1:47 PM CST, 43 minutes earlier.

Area forecast discussion, May 29, 1:47 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CDT Thu May 29 2014

.DISCUSSION...
ISSUED 247 PM CDT Thu May 29 2014

Main concerns this package include chances of pcpn for tonight
through tomorrow and then again returning for Sunday through next
week. Models are in very good agreement with overall pattern and
sfc features/movements through Sunday, but then begin to differ in
the long term with timing and strength of the next wave/waves of
pcpn. Despite the differences in the extended models, both stall a
front over the area, which leads to chances of showers and
thunderstorms through the extended period; Sun night through
Thursday.

SHORT TERM...Tonight through Sunday

Scattered showers and thunderstorms will continue the remainder of
the afternoon and into the early evening hours. Locally heavy
rainfall will be possible given the slow northwesterly movement
of these storms. Though storms have fired along a semi-stationary
boundary, we have not received any calls of landspouts like
yesterday. Guess it is still possible since the Non-Supercell
Tornado (NST) parameter on the SPC page is high enough to indicate
a favorable environment for them. Since landspouts usually form
during the early stages of the developing storms/showers, would
only expect any landspouts where boundary interactions occur. The
showers and storms should dissipate after sunset, like last night
and then dry weather is expected remainder of the night. By
tomorrow, the boundary should have moved further south and west,
resulting in dry weather for most of the area. However, the
boundary will still be close enough to warrant a slight chance of
thunderstorms in southwest parts of our area.

Dry weather is then expected from Friday night through Saturday
night as high pressure ridge moves across the Grt Lks region and
upper level high pressure builds over the area. However, as this
high pressure gets pushed southeast, a weak mid level trough will
advect toward the area and bring the return of showers and
thunderstorms to the area. The chance of more pcpn will begin in
the west and then advect over the whole area through the day.

Afternoon high temps will remain in the 80s through the weekend,
with overnight lows generally in the 60s.

LONG TERM...Sunday night through Thursday

An unsettled pattern will setup over the US with a semi-stationary
front sitting over the cwa through the week. This will bring
periodic chances of showers and thunderstorms to the region Sunday
night through Thursday; and likely beyond that. Temps will remain
in the 80s for highs and 60s for lows. However, the front could
drop south a little and allow a little bit cooler air into the
region for Thursday.

Auten

&&

.AVIATION...
ISSUED 1215 PM CDT Thu May 29 2014

A weak cool front has slipped south of the I-72 terminals this
morning. Calm winds in the vicinity of the boundary become
ENE at 5-10 kts north of the boundary. This general wind flow is
expected through this TAF cycle as the front slowly shifts farther
south, and high pressure remains perched over the Great Lakes.
Isolated to scattered instability showers/storms have already
developed and will continue through late afternoon, despite the
front being to our south. Due to low coverage, have VCTS in TAFs and
will amend for tempo groups if conditions warrant. Brief reductions
to IFR cigs/vsbys possible in +TSRA. Diurnal decrease in activity
this evening with VFR conditions predominant through Thu morning.
Exception would be within a few hours of sunrise, with patchy MVFR
fog possible due to light winds and high RH.

25
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 2:01 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT THU MAY 29 2014

ILZ027>031-302015-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
301 PM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE INTO EARLY THIS
EVENING...WITH THE HIGHER CHANCES FOR THUNDERSTORMS MAINLY ALONG
AND SOUTH OF INTERSTATE 74. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR THUNDERSTORMS WILL RETURN AGAIN ON SUNDAY AND
CONTINUE ON A DAILY BASIS THROUGH NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036>038-041>046-048-053>057-062-063-302015-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-FULTON-
LOGAN-MACON-MASON-MCLEAN-MENARD-MOULTRIE-PIATT-TAZEWELL-VERMILION-
301 PM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS EVENING.
ALTHOUGH THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW TODAY...A
FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS AGAIN STARTING SUNDAY
AND CONTINUING THROUGH THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS OR HEAVY
RAINFALL WHICH MAY OCCUR WITH SOME OF THE MORE INTENSE STORMS
THIS AFTERNOON AND EVENING.

ILZ040-047-049>052-061-066>068-071>073-302015-
CASS-CHRISTIAN-CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-MORGAN-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
301 PM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS
EVENING. ALTHOUGH THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW
TODAY...A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE FRIDAY AFTERNOON. NO
SEVERE WEATHER IS EXPECTED.

THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS STARTING SUNDAY
AND CONTINUING THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS OR HEAVY
RAINFALL WHICH MAY OCCUR WITH SOME OF THE MORE INTENSE STORMS
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 29, 2:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       3 NNE MONTICELLO        40.07N 88.55W
05/29/2014  M1.60 INCH       PIATT              IL   COCORAHS

            1.50 INCHES IN 90 MINUTES

&&

25

The radar

The Lincoln radar (KILX), 42 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, De Witt

When
May 29, 2:30 PM CST to 5:30 PM CST
Where
De Witt County, 1.16 mi E of Birkbeck to 3.62 mi S of Lane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.181, -88.848

Rainfall amounts 2.50 to 4.00 were reported within two hours during the afternoon of May 29th in eastern DeWitt County. Flash flooding quickly developed in the vicinity of Clinton Lake and to the east toward the town of Weldon. Most streets in Weldon were flooded. Illinois Route 10 and Illinois Route 48 from Clinton Lake to Weldon were barricaded due to the high water. The water quickly receded by early evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524062.